Montana, 2014Damaging Winds and Strong Wind in Montana, August 1 to 2, 2014
August 1 to 2, 2014 · NWS MSO · 5 events in 2 counties and zones
An upper level wave initiated strong thunderstorms across eastern Washington into Northern Idaho during the afternoon of August 2. The majority of these storms brought damaging wind that extended into northwest Montana.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level wave initiated strong thunderstorms across eastern Washington into Northern Idaho during the afternoon of August 2. The majority of these storms brought damaging wind that extended into northwest Montana. Above normal temperatures with dry surface conditions contributed to strong outflow winds from Heron to Troy to Libby. As a side note the COOP observer located 18 miles north of Troy reported a high of 99 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 1, 1:35 PM MST, 6 hours 25 minutes earlier.
Area forecast discussion, Aug 1, 1:35 PM MST, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
235 PM MDT Fri Aug 1 2014
.DISCUSSION...Showers and thunderstorms are beginning to develop
in the region this afternoon as the next wave of monsoon
moisture approaches. Showers and thunderstorms are forecast by
high resolution model guidance to pass through north central Idaho
and western Montana from the southwest to the northeast through
this afternoon and evening. Relatively dry air ahead of the
monsoon push will promote storms with gusty winds initially but
as more moist air arrives brief heavy rain will become more
common especially by the evening. The associated shortwave trough
will linger in northwest Montana tonight so showers, isolated
thunderstorms, and cloud cover will linger through tonight in the
Glacier Region and decrease in areas to the southwest. An easterly
gradient will also develop from Kalispell eastward late this
evening so east winds are going to increase overnight.
Saturday will be similar to today with valley temperatures in the
upper 80s and 90s and afternoon thunderstorms.
The northern Rockies will remain under the this pattern for
several days. A ridge pattern for the northern Rockies will keep
temperatures at or above average for next week. However, moisture
associated with the southwest monsoon will continually move north
over the southern reaches of the northern Rockies. Isolated
mountain thunderstorms can be expected on a daily basis, with
storms occasionally moving out over the valleys.
Some days will be much stormier than others, though it is very
difficult to predict which days will be stormier due to the
relatively weak disturbances moving through the ridge causing the
showers.
One feature of interest is a broad, weak low pressure system
moving under the ridge early next week. Models have been very
inconsistent with the path of this disturbance, and ensembles do
not yet agree well on a path. If the Northern Rockies were to
take a direct hit, this would cause several slow moving, very wet
storms. It is the perfect scenario for heavy rain and flash
floods. Confidence remains below average for this system, but the
potential impacts necessitate us to keep a close watch on how this
evolves.
&&
.AVIATION...Showers and thunderstorms are developing through north
central Idaho and southwest Montana this afternoon, but are
mostly stationary over the terrain. A shortwave approaching from
Oregon will help storms to have better storm motion and high
resolutions model guidance have thunderstorms to pass from the
southwest to northeast during this afternoon and evening. Most of
the convective activity will decrease late this evening but
showers, isolated thunderstorms, and cloud cover are anticipated
through northwest Montana overnight. An easterly pressure gradient
will develop mainly from KGPI and east, so easterly winds can be
expected through Saturday morning. The active monsoon pattern will
continue on Saturday so showers and thunderstorms are to return in
the afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Aug 1, 5:34 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
634 PM MDT FRI AUG 1 2014
MTZ002-020115-
WEST GLACIER REGION-
634 PM MDT FRI AUG 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
715 PM MDT...
AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOING-TO-THE-SUN ROAD IN GLACIER PARK...OR
38 MILES NORTHEAST OF EVERGREEN...MOVING NORTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GOING-TO-THE-SUN ROAD
IN GLACIER PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4885 11379 4881 11375 4877 11375 4874 11370
4862 11374 4862 11387 4882 11397 4886 11385
TIME...MOT...LOC 0034Z 161DEG 10KT 4871 11383Thunderstorm Wind, Lincoln
- When
- August 1, 8:00 PM MST
- Where
- Lincoln County, 1 mi SSE of Troy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 48.637, -115.872
A trained spotter estimated thunderstorm winds between 50 to 60 mph that caused tree damage and power outages in the area. The wind developed 10 to 12 minutes before brief heavy rain fell. They reported that the wind caused 4 big healthy fir and one yellow pine tree with a diameter of up to 2 feet to fall over. They also observed a few cottonwood trees with their tops blown off. A 200 person awning from a wedding was damaged while a part of the roof trim from the Bull Lake Fire Department blew off as a result of the wind. Timing is based on reports and post-radar analysis.
Thunderstorm Wind, Lincoln
- When
- August 1, 8:00 PM MST
- Where
- Lincoln County, Troy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 48.650, -115.880
The Lincoln County Emergency Manager reported that thunderstorm winds downed numerous trees and power lines in the Troy area.
Thunderstorm Wind, Lincoln
- When
- August 1, 8:30 PM MST
- Where
- Lincoln County, 11 mi SSW of Kootenai Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.273, -115.842
Law enforcement reported a tree down which blocked the south bound lane of highway 56 between mile marker 23 and 24 for a period of time.
Thunderstorm Wind, Lincoln
- When
- August 1, 8:30 PM MST
- Where
- Lincoln County, Libby
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 48.380, -115.530
The emergency manager from Lincoln County reported that numerous trees and power lines were down with roads blocked in the Libby area. The Zonolite RAWS located at 4,200 feet MSL reported a 51 mph wind gust at the 21:06 MST observation time.
Strong Wind, Lower Clark Fork Region
- When
- August 2, 8:00 PM MST to 8:10 PM MST
- Where
- Lower Clark Fork Region forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 47.286, -114.685 (the zone’s center; the record gives no point)
A COOP observer located 2.4 miles northwest of Heron reported strong gusty winds that caused the top 30 feet of a 70 year old sub-alpine fir to topple over a power line near their house. They also reported that approximately 5 trees located within a quarter of a mile of their home were damaged by the wind. Most of those trees broke off about 30 to 40 feet up and fell in a eastward direction. Their community was without power for about 23 hours after the event.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 26, 2014$122 million · 2 events
- Flash Flooding and Debris Flow in California, August 1 to 3, 20141 death · $3,000 · 18 events
- Heavy Rain in Idaho, August 1 to 31, 2014$7.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$6.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$6.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.5 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$4.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$3.0 million · 1 event
- Heavy Rain in Idaho, August 1 to 31, 2014$3.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537896, 537897, 537898, 537900, 538412.